Antibiotics, oral contraceptives and acne medications could significantly increase your sensitivity to the sun and its harmful UV rays. Sun protection is important for everyone, especially if you’re taking certain medications.
The summer months call for more time in the sun and while we all know that a lack of sunscreen and improper clothing can expose you to the dangers of UV rays, you may not be aware that common medications can put you at an increased risk for photosensitivity or sun sensitivity.
Drug-induced photosensitivity occurs when chemicals or drugs taken orally or applied topically result in a photosensitive reaction (sunburn) from exposure to UV rays from sunlight or a tanning bed. The term “sun sensitivity” may be mistaken for being overheated easily or for the eyes becoming more sensitive to sunlight. However, sun sensitivity strictly refers to the overreaction of the skin with sun exposure.
Certain medications make a person more sensitive to the sun, causing their skin to overreact to sunlight. Moreover, sun sensitivity can lead to severe sunburn even with brief exposure to sunlight. Photosensitizing medications have a unique chemical make-up that becomes weakened or altered when they come in contact with the absorbed UV rays. Skin reactions occur as a result of this interaction, leading to photo toxicity or photo allergy.
These are medications to keep on your radar as you take in some sunshine this summer.
Antibiotics could make some individuals more prone to sunburns. These may include tetracycline’s such as doxycycline; sulfonamides like Bactrim, fluoroquinolones such as Cipro and Levaquin used to treat a variety of bacterial infections for ear infections, UTIs, and pneumonia. Tetracyclines are the most common to cause photosensitivity.
Some forms of birth control could make you more sensitive to the sun. Oral contraceptives including estrogen and progestin-containing products such as Microgestin, Ortho Tri-Cyclen, Sprintec, and Tri Femynor could all increase photosensitivity.
Vitamin A derivatives are often prescribed for the treatment of acne, such as Accutane (isotretinoin) and Retin-A (tretinoin).In addition to the chemical reaction that occurs on the skin’s surface, vitamin A derivatives like tretinoin stimulate skin cell turnover and promote new skin cells to grow. By removing or thinning the protective barrier of the skin, it becomes more prone to sunburn. Along with acne medications like Retin-A and Accutane, skin care products with anti-aging or brightening effects like Vitamin C, can also cause the skin to be more sensitive to the sun.
The following medications could also cause sun sensitivity in some individuals:
- NSAIDs (nonsteroidal anti-inflammatory drugs) such as Aleve (naproxen), Celebrex (celecoxib), and piroxicam (Feldene)
- Methotrexate used for the treatment of cancers and autoimmune disorders such as lupus, psoriasis, and rheumatoid arthritis
- Cardiovascular drugs such as amiodarone, nifedipine, quinidine, captopril, enalapril, fosinopril, ramipril, disopyramide, hydralazine, clofibrate, and simvastatin
- Thiazide diuretics such as hydrochlorothiazide (HCTZ), furosemide (frusemide), chlorothiazide, bendroflumethiazide, benzthiazide, and cyclothiazide
- Tricyclic antidepressants such as amitriptyline and desipramine • Diabetes medication such as glyburide and glipizide
- Chemotherapy such as fluorouracil, vinblastine dacarbazine, procarbazine, methotrexate
Protecting your body, as well as your face from the sun is always important, especially while taking medications that make you more prone to skin sensitivity. To keep your skin safe, consider the following:
- Sunscreen with SPF 30 or higher, broad spectrum (UVA + UVB ) https://defynaturellc.brilliantconnections.com/skinmedica%C2%AE-products/protect/?lang=en_US
- Apply appropriate sunscreen to exposed areas every day and reapply if outdoors for longer than 2 hours.
- Don’t forget the eyelids and lips which are more sensitive and often ignored when applying sunscreen.
- Physical protection like hats, sunglasses, and clothing
- If you get sunburn while taking medication, don’t stop taking the medication without talking to your doctor first.